Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Applications of the Stone-Čech compactification to free topological groups

Authors: J. P. L. Hardy, Sidney A. Morris and H. B. Thompson
Journal: Proc. Amer. Math. Soc. 55 (1976), 160-164
MSC: Primary 22A05; Secondary 54D35
MathSciNet review: 0424994
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note the Stone-Čech compactification is used to produce short proofs of two theorems on the structure of free topological groups. The first is: The free topological group on any Tychonoff space $ X$ contains, as a closed subspace, a homeomorphic copy of the product space $ {X^n}$. This is a generalization of a result of B. V. S. Thomas. The second theorem proved is C. Joiner's, Fundamental Lemma.

References [Enhancements On Off] (What's this?)

  • [1] M. I. Graev, Free topological groups, Izv. Akad. Nauk SSSR Ser. Mat. 12 (1948), 279-234; English transl., Amer. Math. Soc. Transl. (1) 8 (1962), 305-364. MR 10, 11. MR 0025474 (10:11d)
  • [2] E. Hewitt and K. A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der math. Wissenschaften, Band 115, Academic Press, New York; Springer-Verlag, Berlin, 1963. MR 28 #158. MR 551496 (81k:43001)
  • [3] D. C. Hunt and S. A. Morris, Free subgroups of free topological groups, Proc. Group Theory Conf. (Canberra, 1973), Lecture Notes in Math., vol. 372, Springer-Verlag, Berlin and New York, 1974. MR 0352317 (50:4804)
  • [4] C. Joiner, Free topological groups and dimension, Trans. Amer. Math. Soc. (to appear). MR 0412322 (54:448)
  • [5] J. L. Kelley, General topology, Van Nostrand, Princeton, N. J., 1955. MR 16, 1136. MR 0070144 (16:1136c)
  • [6] J. Mack, S. A. Morris and E. T. Ordman, Free topological groups and the projective dimension of a locally compact abelian group, Proc. Amer. Math. Soc. 40 (1973), 303-308. MR 47 #8755. MR 0320216 (47:8755)
  • [7] S. Mac Lane, Categories for the working mathematician, Springer-Verlag, Berlin, 1971. MR 0354798 (50:7275)
  • [8] A. A. Markov, On free topological groups, Izv. Akad. Nauk SSSR Ser. Mat. 9 (1945), 3-64; English transl., Amer. Math. Soc. Transl. (1) 8 (1962), 195-272. MR 7, 7. MR 0012301 (7:7b)
  • [9] S. A. Morris, Varieties of topological groups. II, Bull. Austral. Math. Soc. 2 (1970), 1-13. MR 41 #3655b. MR 0259011 (41:3655b)
  • [10] P. Nickolas, Subgroups of free topological groups, J. London Math. Soc.
  • [11] E. T. Ordman, Free products of topological groups which are $ {k_\omega }$-spaces, Trans. Amer. Math. Soc. 191 (1974), 61-73. MR 0352320 (50:4807)
  • [12] B. V. S. Thomas, Free topological groups, General Topology and Appl. 4 (1974), 51-72. MR 0342639 (49:7385)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22A05, 54D35

Retrieve articles in all journals with MSC: 22A05, 54D35

Additional Information

Keywords: Free topological group, Stone-Čech compactification, Tychonoff space
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society